Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 157, NWS Denver/Boulder, CO

August 23, 2007Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 23, 2007, 6:37 PM MDT for Lincoln County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2007, 6:37 PM MDT (00:37 UTC)
Expired
Aug 23, 2007, 7:15 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 52 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 4:18 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 240038
SVRBOU
COC073-240115-
/O.NEW.KBOU.SV.W.0157.070824T0037Z-070824T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
637 PM MDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 715 PM MDT

* AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 2 MILES SOUTH OF WILD HORSE POINT...OR ABOUT 38
  MILES NORTH OF LA JUNTA...MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILD HORSE
  POINT...KARVAL AND FORDER.

THIS WARNING REPLACES THE EARLIER WARNING FOR SOUTHWEST LINCOLN 
COUNTY.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3868 10391 3851 10395 3853 10317 3878 10317

$$
1 follow-up statement
000 
WWUS55 KBOU 240111
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
711 PM MDT THU AUG 23 2007

COC073-240121-
/O.EXP.KBOU.SV.W.0157.000000T0000Z-070824T0115Z/
LINCOLN CO-
711 PM MDT THU AUG 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINCOLN COUNTY
EXPIRED AT 715 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

LAT...LON 3868 10391 3851 10395 3853 10317 3878 10317

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:47 PM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 23, 2:47 PM MDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
247 PM MDT THU AUG 23 2007

.SHORT TERM...A BROAD UPPER LEVEL TROUGH OVER THE WESTERN U.S. IS
CURRENTLY CENTERED OVER UTAH. A SHORT WAVE AHEAD OF IT IS LOCATED
OVER THE NORTHERN UTAH/COLORADO BORDER. THIS WAVE IS TRIGGERING
SHOWERS AND THUNDERSTORMS OVER NORTHERN COLORADO AND SOUTHERN
WYOMING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE OVER
NORTHEAST COLORADO AS THIS WAVE APPROACHES. A MOIST EASTERLY UPSLOPE
FLOW WILL HELP PROVIDE MOISTURE FOR THIS SYSTEM.

LOW CLOUDS HAVE KEPT THE FORECAST AREA COOL WITH TEMPERATURES
STRUGGLING TO CLIMB ABOVE 70 DEGREES. SKIES ARE CLEARING SOME OVER
LINCOLN AND ELBERT COUNTIES...SO SOME ADDITIONAL HEATING IS LIKELY
TO OCCUR. THE SEVERE THREAT WILL MAINLY BE LIMITED TO THE SOUTHEAST
ZONES WHERE THE STRONGER HEATING/GREATER INSTABILITY WILL BE.

NORTHWEST FLOW ALOFT BEHIND THE UPPER LEVEL TROUGH WILL BE OVER THE
AREA FRIDAY. THIS WILL RESULT IN WARMER AND DRIER CONDITIONS. WILL
KEEP ISOLATED THUNDERSTORMS IN THE FORECAST FOR FRIDAY AFTERNOON DUE
TO SOME INSTABILITY IN THE AFTERNOON.

.LONG TERM...STRONG RIDGING THIS WEEKEND WITH SWLY FLOW ALOFT DRIVES
TEMPERATURES WELL ABOVE AVERAGE ACROSS OUR COUNTY WARNING AREA.
MODELS ALSO SHOW DRYING AT ALL LEVELS WITH SFC DEWPOINTS DIPPING
INTO THE 30S ON THE PLAINS POSSIBLY AS EARLY AS SATURDAY AFTERNOON
AND ALMOST CERTAINLY ON SUNDAY WITH MODERATE SUBSIDENCE AT
MID-LEVELS AND DOWNSLOPE FLOW OFF THE FRONT RANGE. NORMAL MAX
TEMPERATURES ON THE PLAINS IN THE LOWER/MID 80S THIS TIME OF THE
YEAR. BUT WITH INCREASED SUNSHINE AND 700 MB TEMPERATURES UP AROUND
17C SHOULD SEE AFTERNOON READINGS UP AROUND 90F ON SATURDAY AND
LOWER/MID 90S BY SUNDAY. HIGH COUNTRY SHOULD SEE ALSO UNDERGO A
SEVERAL DEG WARMING OVER THE WEEKEND WITH CENTRAL MOUNTAIN VALLEY
LOCALS IN THE LOWER 80S BY SUNDAY.

BY THE START OF NEXT WEEK SHOULD SEE A FAIRLY DRAMATIC SHIFT TO MORE
SEASONAL WEATHER CONDITIONS. THE UPPER RIDGE CENTERED OVER THE SRN
ROCKY MTN REGION PROGGED TO SHIFT EAST OVER THE GREAT PLAINS AS A
DEEP MID-UPR LEVEL TROUGH MAKES ITS WAY ACROSS THE PACIFIC
NORTHWEST. THE RESULTANT COOLING ALOFT AND AN INFLUX OF MID-UPR
LEVEL MOISTURE UP FROM THE DESERT SOUTHWEST AND NRN MEXICO SHOULD
SEND TEMPERATURES DOWN AND PRECIPITATION CHANCES UP AT LEAST
SLIGHTLY THROUGH THURSDAY. MODELS SHOW A RESPECTABLE MID-LEVEL
IMPULSE EJECTING FM THE BASE OF THE WESTERN TROUGH ON SUNDAY AND
PASSING OVER WY AND NRN CO ON MONDAY. WIND AND TEMP FIELDS ALSO SHOW
A WEAK COLD FRONT ACCOMPANYING THIS DISTURBANCE. BASED ON THE LATEST
GFS RUN...SHOULD SEE AN INCREASE IN CLOUD COVER SUNDAY NIGHT AND
MOSTLY CLOUDY TO OVERCAST SKIES ON MONDAY WITH MODEST QG ASCENT OVER
THE AREA WITH PASSAGE OF THE SHORTWAVE AROUND MIDDAY. HAVE RAISED
POPS EVERYWHERE BY AT LEAST 10 PCT WITH SCATTERED COVERAGE IN THE
HIGH COUNTRY. LATER SHIFTS MAY EVEN RAISE THEM MORE SHOULD TREND IN
THE MODELS CONTINUE.

BY LATE ON TUESDAY...COULD SEE PASSAGE OF ANOTHER EVEN STRONGER
FRONTAL SYSTEM WHICH MAY SEND TEMPERATURES EVEN LOWER DURING LATTER
HALF OF THE WEEK. FOR NOW WILL MAKE MINIMAL ADJUSTMENTS TO
TEMPERATURE AND PRECIPITATION PROBABILITY GRIDS BEYOND WEDNESDAY.

&&

.AVIATION...MOIST EASTERLY UPSLOPE WINDS WILL CONTINUE TO BRING LOW
CLOUDS TO NORTHEAST COLORADO THROUGH FRIDAY MORNING. CEILINGS WILL
REMAIN IN THE 2500 TO 5000 RANGE THROUGH THE EVENING. AFTER
MIDNIGHT...CEILINGS WILL LIKELY DROP INTO THE 1000 TO 2500 FEET
RANGE AND ISOLATED LOCATIONS CAN SEE CEILINGS BELOW 1000 FEET.
PATCHY FOG WILL ALSO BE POSSIBLE AFTER MIDNIGHT. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED BETWEEN 21Z AND 06Z ACROSS
NORTHEAST COLORADO.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEIER/BAKER
Hazardous weather outlook, Aug 23, 3:09 PM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT THU AUG 23 2007

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
309 PM MDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY AND TONIGHT...AN UPPER LEVEL SYSTEM COMBINED WITH A MOIST
UPSLOPE FLOW AT THE SURFACE HAS BEGUN TO TRIGGER SHOWERS AND A FEW
THUNDERSTORMS OVER THE FOOTHILLS AND URBAN CORRIDOR.  STORMS WILL
BE MOST NUMEROUS ACROSS ALONG THE WYOMING BORDER...BUT COOLER
TEMPERATURES TODAY WILL LIMIT THE AMOUNT OF SEVERE WEATHER.  THE
BEST CHANCE OF SEVERE STORMS WILL BE OVER THE PALMER DIVIDE
INCLUDING ELBERT AND LINCOLN COUNTIES LATE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOOK FOR THE CHANCE OF THUNDERSTORMS TO DECREASE FRIDAY AND SATURDAY
AS THE ATMOSPHERE BEGINS TO SLOWLY WARM AND DRY UNDER A RIDGE OF
HIGH PRESSURE. BY SUNDAY...EXCEPT FOR A FEW LATE DAY STORMS OVER THE
MOUNTAINS...DRY CONDITIONS WILL PREVAIL. HOWEVER BY EARLY NEXT WEEK
THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA EACH AFTERNOON AND
EVENING WITH THE PASSAGE OF A SERIES OF WEAK UPPER LEVEL WEATHER
DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THE PALMER DIVIDE AREA.

RTG/BAKER

In the hours before

Local storm report, Aug 23, 4:56 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
456 PM MDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

BLOUIS
Local storm report, Aug 23, 5:26 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
526 PM MDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             3 NE FRANKTOWN          39.41N 104.71W
08/23/2007  M0.75 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

BLOUIS
Local storm report, Aug 23, 5:37 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
537 PM MDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             17 ESE KIOWA            39.25N 104.17W
08/23/2007  M0.75 INCH       ELBERT             CO   TRAINED SPOTTER

&&

BLOUIS

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.